Prescribing scalar and boundary mean curvature on the three dimensional half sphere. (English) Zbl 1092.53028

Summary: We consider the problem of prescribing the scalar curvature and the boundary mean curvature of the standard half-three sphere, by deforming conformally its standard metric. Using blow-up analysis techniques and minimax arguments, we prove some existence and compactness results.


53C21 Methods of global Riemannian geometry, including PDE methods; curvature restrictions
35B45 A priori estimates in context of PDEs
35J60 Nonlinear elliptic equations
53A30 Conformal differential geometry (MSC2010)
Full Text: DOI arXiv


[1] Agmon, S., Douglis, A., and Nirenberg, L. Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions I,Comm. Pure Appl. Math.,12, 623–727, (1959). · Zbl 0093.10401
[2] Ambrosetti, A. and Badiale, M. Homoclinics: Poincaré-Melnikov type results via a variational approach,Ann. Inst. Henri. Poincaré Analyse Non Linéaire,15, 233–252, (1998). Preliminary note onC.R. Acad. Sci. Paris,323(I), 753–758, (1996). · Zbl 1004.37043
[3] Ambrosetti, A., Garcia Azorero, J., and Peral I. Perturbation of \( - \Delta u + u^{\frac{{(N + 2)}}{{(N - 2)}}} = 0\) , the scalar curvature problem in \(\mathbb{R}\) N and related topics,J. Funct. Anal.,165, 117–149, (1999). · Zbl 0938.35056
[4] Ambrosetti, A., Li, Y.Y., and Malchiodi, A. Yamabe and scalar curvature problems under boundary conditions, preprint S.I.S.S.A., ref. 52/2000/M.Preliminary note on C.R.A.S.,330(1), 1013–1018, (2000). · Zbl 0969.58005
[5] Aubin, T.Some Nonlinear Problems in Differential Geometry, Springer-Verlag, Berlin, (1998). · Zbl 0896.53003
[6] Bahri, A. Critical points at infinity in some variational problems,Research Notes in Mathematics,182, Longman-Pitman, London, (1989). · Zbl 0676.58021
[7] Bahri, A. An invariant for Yamabe-type flows with applications to scalar-curvature problems in high dimension, A celebration of John F. Nash, Jr.,Duke Math. J.,81, 323–466, (1996). · Zbl 0856.53028
[8] Bahri, A. and Coron, J.M. The scalar-curvature problem on the standard three-dimensional sphere,J. Funct. Anal.,95, 106–172, (1991). · Zbl 0722.53032
[9] Ben Ayed, M., Chen, Y., Chtioui, H., and Hammami, M. On the prescribed scalar curvature problem on 4-manifolds,Duke Math. J.,84, 633–677, (1996). · Zbl 0862.53034
[10] Bianchi, G. and Pan, X.B. Yamabe equations on half-spaces,Nonlinear Anal.,37, 161–186, (1999). · Zbl 0941.35025
[11] Chang, K.C. and Liu, J.Q. On Nirenberg’s problem,Int. J. Math.,4, 35–58, (1993). · Zbl 0786.58010
[12] Chang, S.A., Gursky, M.J., and Yang, P. The scalar curvature equation on 2- and 3-spheres,Calc. Var.,1, 205–229, (1993). · Zbl 0822.35043
[13] Chang, S.A., Xu, X., and Yang, P. A perturbation result for prescribing mean curvature,Math. Ann.,310-3, 473–496, (1998). · Zbl 0893.35033
[14] Chang, S.A. and Yang, P. Prescribing Gaussian curvature onS 2,Acta Math.,159, 215–259, (1987). · Zbl 0636.53053
[15] Chang, S.A. and Yang, P. Conformal deformation of metrics onS 2,J. Diff. Geom.,27, 256–296, (1988).
[16] Chang, S.A. and Yang, P. A perturbation result in prescribing scalar curvature onS n ,Duke Math. J.,64, 27–69, (1991). · Zbl 0739.53027
[17] Cherrier, P. Problémes de Neumann non linéaires sur les variétés Riemanniennes,J. Funct. Anal.,57, 154–207, (1984). · Zbl 0552.58032
[18] Chipot, M., Chlebik, M., Fila, M., and Shafir, I. Existence of positive solutions of a semilinear elliptic equation in \(\mathbb{R}\) + n with a nonlinear boundary conditionJ. Math. Anal. Appl.,223, 429–471, (1998). · Zbl 0932.35086
[19] Djadli, Z., Malchiodi, A., and Ould Ahmedou, M. Prescribing mean curvature on the standard ball, in preparation. · Zbl 1092.53028
[20] Escobar, J. Sharp constant in a Sobolev trace inequality,Indiana Univ Math. J.,37, 687–698, (1988). · Zbl 0666.35014
[21] Escobar, J. Conformal deformation of a Riemannian metric to a scalar fla metric with constant mean curvature on the boundary,Ann. of Math.,136, 1–50, (1992). · Zbl 0766.53033
[22] Escobar, J. Conformal metrics with prescribed mean curvature on the boundary,Cal. Var.,4, 559–592, (1996). · Zbl 0867.53034
[23] Garcia, G. On conformal metrics on the Euclidean ball, Cornell University, PhD. Thesis, (2000).
[24] Gidas, B. and Spruck, J. Global and local behavior of positive solutions of nonlinear elliptic equations,Comm. Pure Appl. Math.,34, 525–598, (1981). · Zbl 0465.35003
[25] Han, Z.C. and Li, Y.Y. The Yamabe problem on manifolds with boundaries: existence and compactness results.,Duke Math. J.,99, 489–542, (1999). · Zbl 0945.53023
[26] Han, Z.C. and Li, Y.Y. The existence of conformal metrics with constant scalar curvature and constant boundary mean curvature,Comm. Anal. Geom.,8, 809–869, (2000). · Zbl 0990.53033
[27] Hebey, E. Changements de métriques conformes sur la sphère–Le problème de Nirenberg,Bull. Sci. Math.,114, 215–242, (1990). · Zbl 0713.53023
[28] Li, P.L. and Liu, J.Q. Nirenberg’s problem on the two-dimensional hemi-sphere,Int. J. Math.,4, 927–939, (1993). · Zbl 0819.35044
[29] Li, Y.Y. Prescribing scalar curvature onS n and related topics Part I,J. Diff. Eq.,120, 319–410, (1995). · Zbl 0827.53039
[30] Li, Y.Y. Prescribing scalar curvature onS n and related topics Part II, Existence and compactness,Comm. Pure Appl. Math.,49, 437–477, (1996). · Zbl 0866.35112
[31] Li, Y.Y. The Nirenberg problem in a domain with boundary,Top. Meth. Nonlin. Anal.,6, 309–329, (1995). · Zbl 0870.35036
[32] Li, Y.Y. and Zhang, L. Liouville type theorems and Harnack type inequalities for semilinear elliptic equations, preprint, (2001).
[33] Li, Y.Y. and Zhu, M.J. Uniqueness theorems through the method of moving spheres,Duke Math. J.,80, 383–417, (1995). · Zbl 0846.35050
[34] Schoen, R. On the number of constant scalar curvature metrics in a conformal class, inDifferential Geometry: A Symposium in Honor of Manfredo Do Carmo, Lawson, H.B. and Tenenblat, F. Eds., John Wiley & Sons, New York, 331–320, (1991).
[35] Schoen, R. and Yau, S.T. Conformally flat manifolds, Kleinian groups, and scalar curvature,Invent. Math.,92, 47–71, (1988). · Zbl 0658.53038
[36] Schoen, R. and Zhang, D. Prescribed scalar curvature on then-sphere,Calculus of Variations and Partial Differential Equations,4, 1–25, (1996). · Zbl 0843.53037
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.